Iowa, 2013

Flash Flooding and Flooding in Iowa, April 17 to 19, 2013

April 17 to 19, 2013 · NWS DMX · 51 events in 24 counties and zones

A strong storm system developed over the southern Rockies during the early morning hours of the 17th. A strong frontal boundary extended from the low, northeast across Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$590,000
Crop damage
None recorded
Events
51

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong storm system developed over the southern Rockies during the early morning hours of the 17th. A strong frontal boundary extended from the low, northeast across Iowa. A 50 kt low level jet developed during the predawn hours. The jet transported significant moisture over the top of the frontal boundary. Precipitable water values increased to between 1.1 and 1.3 inches over southern Iowa by sunrise. The atmosphere was strongly sheared with 40 to 50 kts of effective shear present. The freezing level was quite low, in the 10,000 to 11,000 foot range. CAPE values increased through the night with MUCAPE in the 1000 to 2000 J/lg range. CAPE in the -10 to -30 C layer of the atmosphere was between 300 and 500 J/kg. Downdraft CAPE was less than 500 J/kg. Thunderstorms developed rapidly during the predawn hours around the frontal boundary. Many of the storms produced pea size hail with enough hail to cover the ground. Several storms produced nickel to quarter size hail around sunrise over south central Iowa. The severe weather decreased during the day as the event turned into a heavy rain event, though isolated storms became severe. One storm produced high winds, causing some roof damage, and quarter size hail in Ringgold County late in the afternoon. High winds also occurred during the evening in the Ottumwa area. Flash flooding occurred in several counties, including Ringgold, Monroe, and Wapello Counties. Heavy rainfall of 3 to 6 inches fell over parts of the southeast third of the Des Moines CWA. There was one unofficial report of 7 inches north of Kellerton in Ringgold County, with a 7.3 inch amount in Appanoose County. The heavy rainfall lead to flooding in many areas. Several southeastern Iowa counties received a State Declaration by Governor Branstad. Mahaska was the only one in the Des Moines CWA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 16, 10:48 PM CST, 4 hours 42 minutes earlier.

Area forecast discussion, Apr 16, 10:48 PM CST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1148 PM CDT TUE APR 16 2013

.UPDATE...
ISSUED AT 1003 PM CDT TUE APR 16 2013

HAVE UPDATED THE GRIDS TO DELAY ONSET OF PRECIPITATION UNTIL
MAINLY AFTER MIDNIGHT FOR NOW AS MOISTURE TAKING ITS TIME MOVING
INTO THE AREA. CLOUDS BASES LOWERING ACROSS MISSOURI...SO
ANTICIPATE CEILINGS LOWERING ACROSS IOWA OVER THE NEXT FEW HOURS
AS LOWER LEVELS BEGIN TO SATURATE. INITIAL IMPULSE EJECTING
NORTHEASTWARD TOWARD THE REGION...ALSO ARRIVING LATER SO BETTER
CHANCES FOR ONSET OF WIDESPREAD PRECIPITATION MORE TOWARD LATE
TONIGHT INTO EARLY WEDNESDAY MORNING.

&&

.SHORT TERM.../TONIGHT /...
WEAK RIDGE OF HIGH PRESSURE OVER THE STATE WILL DRIFT OFF TO THE
EAST WITH WINDS GRADUALLY BECOMING MORE NE-ELY. LOWER CLOUDS WILL
GRADUALLY PUSH NORTH AS LLJ PICKS UP STEAM OVERNIGHT. INITIAL
ISOLATED SHOWERS WILL BE SUPPRESSED TO THE SOUTH OF THE CWA FOR A
WHILE THIS EVENING...THEN BEGIN TO LIFT NORTH AS THE LLJ PUSHES
NORTH AND STRONG THETA-E ADVECTION WILL PUSH INTO THE STATE. THIS
WILL DESTABILIZE THE ATMOSPHERE WITH SEVERAL HUNDRED J/KG OF CAPE
AVAILABLE BY MORNING. TRANSITIONED SHOWERS INTO ISOLATED
TSRA...THEN GENERAL THUNDER OVER THE SOUTH BY LATER TONIGHT. TEMPS
WILL NOT CHANGE A WHOLE LOT TONIGHT AFTER THE INITIALLY DROP. WITH
STRONG WAA IN PLACE AND CLOUDS INCREASING...DO NOT EXPECT TO SEE
LOWS FALL BELOW THE MID 30S TO LOW 40S.

.LONG TERM.../WEDNESDAY THROUGH TUESDAY/...
THE COOL AND ACTIVE PATTERN THAT HAS BEEN IN PLACE FOR MOST OF THE
LAST TWO MONTHS OR SO WILL CONTINUE FOR THE COMING WEEK. A LONG
DURATION PRECIPITATION EVENT REMAINS ON TAP FROM TOMORROW INTO
FRIDAY FOR THE ENTIRE AREA. INITIALLY THIS WILL BE IN THE FORM OF
RAIN AND THUNDERSTORMS...THEN AFTER A TROUGH MOVES ACROSS THE AREA
WEDNESDAY NIGHT COOLER AIR WILL STREAM IN FROM THE
NORTHWEST...RESULTING IN A CHANGEOVER TO SNOW ON THURSDAY NIGHT
BEFORE THE PRECIPITATION ENDS ON FRIDAY. THIS POSES SEVERAL
POTENTIAL HAZARDS.

FIRST...THERE IS AT LEAST SOME POSSIBILITY OF SEVERE WEATHER ON
WEDNESDAY AFTERNOON INTO EARLY WEDNESDAY NIGHT ACROSS OUR
SOUTHEASTERN COUNTIES. SPC HAS OUTLOOKED THIS AREA WITH A 30
PERCENT PROBABILITY BUT IT IS CONDITIONAL. THE INVERTED TROUGH
STRETCHING UP INTO THE AREA WILL BE REFLECTED IN A SHARPENING
SURFACE BOUNDARY SOMEWHERE ACROSS SOUTHEASTERN IOWA BY WEDNESDAY
EVENING AND DYNAMIC PARAMETERS ARE FAVORABLE FOR MESOCYCLONE
DEVELOPMENT. HOWEVER...ALL INDICATIONS ARE THAT WITH OVERCAST
SKIES AND A VERY STRONG LOW LEVEL INVERSION IN PLACE INSTABILITY
WILL BE LIMITED AND ELEVATED. THE MOST LIKELY SEVERE WEATHER
THREAT WOULD BE WET HAIL...BUT AN ISOLATED DOWNBURST IS ALSO
POSSIBLE.

SECOND...MOISTURE IS ABUNDANT WITH THIS STORM SYSTEM AND GIVEN ITS
DURATION FAIRLY HEAVY RAINFALL ACCUMULATIONS ARE
EXPECTED...PROBABLY IN THE RANGE OF 2 TO 3 INCHES ACROSS MUCH OF
THE AREA WITH LOCALLY HIGHER AMOUNTS. THIS RESULTS IN FLOODING
CONCERNS...PARTICULARLY IN SOME OF THE RIVERS...HOWEVER IT IS
LIKELY THAT MOST OF THESE AMOUNTS WILL COME OVER A LONG PERIOD
RATHER THAN IN A SHORT PERIOD OF TIME. GIVEN THE ANTECEDENT
CONDITIONS IN PLACE...ANY FLASH FLOODING SHOULD BE LOCALIZED
AROUND HEAVIER THUNDERSTORMS AND URBAN AREAS. THEREFORE A FLASH
FLOOD WATCH HAS NOT BEEN ISSUED AT THIS TIME.

FINALLY...THE SNOWFALL COMBINED WITH STRENGTHENING WINDS COULD BE
A PROBLEM LATE THURSDAY NIGHT INTO FRIDAY MORNING ACROSS OUR NORTH
AND NORTHWEST. AT THIS TIME SNOWFALL AMOUNTS ARE HIGHLY UNCERTAIN
BUT LIGHT ACCUMULATIONS APPEAR PROBABLE IN THESE AREAS. WINDS OF
25 TO 30 MPH AT TIMES WITH HIGHER GUSTS WOULD LIKELY RESULT IN
REDUCED VISIBILITY AS SNOW IS FALLING...BUT DRIFTING ISSUES SHOULD
BE MITIGATED BY THE AIR/SURFACE TEMPERATURES AND RELATIVELY LOW
SNOWFALL AMOUNTS. THIS WILL CERTAINLY BEAR MONITORING OVER THE
NEXT COUPLE OF DAYS...AND A WIND ADVISORY AND/OR WINTER WEATHER
ADVISORY MAY BE JUSTIFIED AT SOME POINT.

THE LARGE STORM SYSTEM WILL PULL AWAY QUICKLY TO THE EAST ON
FRIDAY...AFTER WHICH A BRIEF RESPITE WILL TAKE PLACE WITH WEAK
RIDGING BUILDING ACROSS THE AREA ON FRIDAY NIGHT AND SATURDAY. IT
WILL NOT LAST LONG HOWEVER...AS ANOTHER LONGWAVE TROUGH WILL
BECOME HUNG UP TO OUR WEST RESULTING IN MORE EXTENDED
PRECIPITATION CHANCES FROM SUNDAY THROUGH TUESDAY OF NEXT WEEK. AT
THIS TIME IT APPEARS THAT TEMPERATURES WILL BE WARM ENOUGH TO KEEP
THE PRECIPITATION MOST OR ALL RAIN DURING THAT TIME...BUT IT WILL
ALSO KEEP THE WEATHER COOL AND DAMP. IN FACT OUTSIDE OF DAVIS
COUNTY NO 60 DEGREE OR HIGHER TEMPERATURES ARE CURRENTLY FORECAST
WITHIN THE CWA IN THE NEXT SEVEN DAYS WHICH IS REMARKABLE FOR THIS
LATE IN THE SPRING.

&&

.AVIATION...17/06Z
 ISSUED AT 1148 PM CDT TUE APR 16 2013

VFR CIGS AT ALL TAF SITES FOR NOW...WITH CIGS STILL EXPECTED TO
LOWER TO MVFR AND THEN IFR AS MOISTURE INCREASES AND PRECIPITATION
OVERSPREADS THE AREA LATE TONIGHT INTO WEDNESDAY. VSBYS STILL
EXPECTED TO DIP TO MVFR AND POSSIBLE IFR CONDITIONS IN HEAVIER
SHOWERS AND THUNDERSTORMS AND DUE TO SOME FOG WITH THE ABUNDANT
LOW LEVEL MOISTURE. INSTABILITY EXPECTED TO BE GREATEST AROUND THE
SOUTHERN/EASTERN TAF SITES SO HAVE ONLY INCLUDED VCTS AT
KALO...KDSM...AND KOTM...HOWEVER CANNOT RULE OUT AN ISOLATED
THUNDERSTORM AT ANY TAF SITE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...BEERENDS
SHORT TERM...MS APR 13
LONG TERM...LEE
AVIATION...BEERENDS
Hazardous weather outlook, Apr 16, 11:04 PM CST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1204 AM CDT WED APR 17 2013

IAZ061-062-073>075-082>086-092>097-171030-
JASPER-POWESHIEK-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1204 AM CDT WED APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE PERIODS OF THUNDERSTORMS FROM WEDNESDAY INTO
WEDNESDAY NIGHT. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE
WEDNESDAY AND WEDNESDAY EVENING WITH LARGE HAIL STILL THE MAIN
THREAT.

IN ADDITION...HEAVY RAINFALL RAINFALL WEDNESDAY AND WEDNESDAY
NIGHT MAY LEAD TO SIGNIFICANT RISES ON AREA RIVERS WITH THE
POSSIBILITY OF SOME FLOODING AT SEVERAL LOCATIONS FOR THE END
OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY INTO WEDNESDAY NIGHT.

IAZ033>039-044>050-057>060-070>072-081-171030-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-
CASS-ADAIR-MADISON-ADAMS-
1204 AM CDT WED APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE PERIODS OF THUNDERSTORMS FROM WEDNESDAY INTO EARLY
WEDNESDAY EVENING. A FEW STRONG TO SEVERE STORMS ARE AGAIN
POSSIBLE WITH LARGE HAIL STILL THE MAIN THREAT.

RAIN IS EXPECTED TO CHANGE TO SNOW THURSDAY NIGHT AND CONTINUE
INTO FRIDAY. MODERATE ACCUMULATIONS ARE POSSIBLE NORTH OF HIGHWAY
30. WINDS MAY GUST TO 35 MPH EARLY FRIDAY PRODUCING SOME BLOWING
SNOW IN THESE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ004>007-015>017-023>028-171030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
1204 AM CDT WED APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY INTO EARLY
WEDNESDAY EVENING. SEVERE WEATHER IS NOT ANTICIPATED.

RAIN IS EXPECTED TO CHANGE TO SNOW THURSDAY NIGHT AND CONTINUE
INTO FRIDAY MORNING. MODERATE ACCUMULATIONS ARE POSSIBLE...ESPECIALLY
OVER NORTHWEST IOWA. IT WILL BE WINDY EARLY FRIDAY AS WELL WITH
NORTHWEST WINDS GUSTING TO 35 MPH POSSIBLY PRODUCING SOME BLOWING
SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

MJB

In the hours before

Special weather statement, Apr 17, 3:05 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
405 AM CDT WED APR 17 2013

IAZ086-096-097-171000-
APPANOOSE-DAVIS-WAPELLO-
405 AM CDT WED APR 17 2013

...STRONG THUNDERSTORMS OVER SOUTHERN IOWA THIS MORNING...

AT 401 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 25 MILES SOUTHWEST OF OTTUMWA...MOVING NORTHEAST
AT 35 MPH.

NICKEL SIZE HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  UNIONVILLE...         DRAKESVILLE...        BLOOMFIELD...
  FLORIS...             OTTUMWA...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SMALL

The radar

The Des Moines radar (KDMX), 139 km away, was scanning. The volume nearest the first event began at 09:29 UTC.

Open the radar archive at this moment

Event by event

35 heavy rain, 6 hail, 4 flood, 3 flash flood, 3 thunderstorm wind. Local standard time, as filed.

Hail, Taylor

When
April 17, 3:30 AM CST to 3:34 AM CST
Where
Taylor County, 1.05 mi W of Blockton
Measured
0.88 in hail
Reported by
Public
Coordinates
40.620, -94.490

Pea to nickel size hail lasted four minutes and covered the ground.

Hail, Taylor

When
April 17, 4:16 AM CST
Where
Taylor County, Bedford
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
40.670, -94.720

Hail, Wayne

When
April 17, 6:33 AM CST
Where
Wayne County, 2.81 mi N of Promise City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.790, -93.140

Hail, Appanoose

When
April 17, 6:44 AM CST
Where
Appanoose County, Centerville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.730, -92.870

Hail, Appanoose

When
April 17, 6:50 AM CST
Where
Appanoose County, 1.73 mi SW of Forbush to 0.84 mi WSW of Rathbun
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.750, -92.890

Hail fell from Centerville to 6 miles north of Centerville.

Heavy Rain, Taylor

When
April 17, 12:30 PM CST
Where
Taylor County, Bedford
Reported by
Trained Spotter
Coordinates
40.670, -94.720

Rainfall total 3.2 inches.

Flash Flood, Ringgold

When
April 17, 1:21 PM CST to 5:30 PM CST
Where
Ringgold County, 4.33 mi SW of Beaconsfield to 5.08 mi WNW of Kellerton
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
40.750, -94.100

Water over County Road P64 and also 210th Street north of Highway 2 with roads impassible.

Heavy Rain, Davis

When
April 17, 1:52 PM CST
Where
Davis County, 0.52 mi W of Drakesville
Property damage
$10,000
Reported by
Public
Coordinates
40.800, -92.480

Rainfall from 0300 CST of 3.80 inches. Creeks in Drakesville area out of their banks.

Flash Flood, Monroe

When
April 17, 5:00 PM CST to April 18, 1:00 AM CST
Where
Monroe County, 3.46 mi SE of Avery to 3.54 mi ESE of Avery
Cause
Heavy Rain
Property damage
$25,000
Reported by
Public
Coordinates
41.030, -92.690

Water from creek covering several miles of old Highway 34.

Heavy Rain, Ringgold

When
April 17, 5:17 PM CST
Where
Ringgold County, 0.87 mi SW of Mt Ayr
Reported by
Emergency Manager
Coordinates
40.710, -94.240

Rainfall of 5.5 inches.

Thunderstorm Wind, Ringgold

When
April 17, 5:20 PM CST
Where
Ringgold County, 3.45 mi S of Beaconsfield
Measured
61 kt (70 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
40.750, -94.050

One inch diameter hail along with damage to house roofs and vehicles.

Hail, Ringgold

When
April 17, 5:20 PM CST
Where
Ringgold County, 3.45 mi S of Beaconsfield
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.750, -94.050

Heavy Rain, Taylor

When
April 17, 7:00 PM CST
Where
Taylor County, Bedford
Reported by
Trained Spotter
Coordinates
40.670, -94.720

Storm total through 1900 CST of 4.50 inches.

Heavy Rain, Story

When
April 17, 7:03 PM CST
Where
Story County, 0.86 mi NE of Story City
Reported by
Social Media
Coordinates
42.190, -93.590

Rainfall of 3.50 inches.

Heavy Rain, Jasper

When
April 17, 7:30 PM CST
Where
Jasper County, 1.24 mi SW of Newton
Reported by
Trained Spotter
Coordinates
41.690, -93.070

Rainfall of 2.55 inches.

Thunderstorm Wind, Wapello

When
April 17, 7:48 PM CST
Where
Wapello County, 0.36 mi NNW of Ottumwa
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.024, -92.404

Winds of 58 MPH with heavy rain and very low visibility.

Thunderstorm Wind, Wapello

When
April 17, 7:54 PM CST
Where
Wapello County, Ottumwa
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
41.020, -92.400

Heavy Rain, Boone

When
April 17, 8:00 PM CST
Where
Boone County, 1.54 mi E of Madrid
Reported by
Trained Spotter
Coordinates
41.880, -93.820

Rainfall total 1.94 inches.

Flash Flood, Wapello

When
April 17, 8:15 PM CST to April 18, 1:00 AM CST
Where
Wapello County, 1.04 mi W of Ottumwa to 1.94 mi S of Dahlonega
Cause
Heavy Rain
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
41.020, -92.420

Ottumwa Police reported several roads and intersections in the city as impassible to cars.

Flood, Marion

When
April 18, 2:10 AM CST to April 19, 2:00 AM CST
Where
Marion County, 0.86 mi NW of Hamilton to 1.1 mi NE of Marysville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.180, -92.930

Cedar Creek out of its banks covering Highway 5 in the 2300 block.

Flood, Marion

When
April 18, 2:10 AM CST to April 19, 2:00 AM CST
Where
Marion County, 1.7 mi WNW of Pershing to 2.4 mi WNW of Pershing
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.280, -93.050

Water over Highway 5 due to the English Creek overflowing its banks.

Flood, Marion

When
April 18, 3:46 AM CST to April 19, 2:00 AM CST
Where
Marion County, 2.58 mi NW of Bussey to 1.99 mi NE of Bussey
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.225, -92.937

Highway G71 was closed due to high water over the road from the Cedar Creek near Bussey.

Heavy Rain, Mahaska

When
April 18, 4:00 AM CST
Where
Mahaska County, 0.86 mi SE of Oskaloosa
Reported by
Broadcast Media
Coordinates
41.290, -92.640

Storm total rainfall of 4.25 inches.

Heavy Rain, Taylor

When
April 18, 4:34 AM CST
Where
Taylor County, 1.05 mi W of Blockton
Reported by
COOP Observer
Coordinates
40.620, -94.490

Rainfall of 3.8 inches in the past 24 hours.

Flood, Clarke

When
April 18, 5:00 AM CST to April 19, 2:00 AM CST
Where
Clarke County, 1.14 mi SE of Murray to 1.73 mi NW of Osceola Muni Arpt
Cause
Heavy Rain
Property damage
$200,000
Reported by
Trained Spotter
Coordinates
41.040, -93.953

Severe road erosion and washouts noted on some gravel roads.

Heavy Rain, Cass

When
April 18, 5:00 AM CST
Where
Cass County, 0.52 mi E of Atlantic
Reported by
Broadcast Media
Coordinates
41.400, -95.010

Rainfall of 1.37 inches.

Heavy Rain, Clarke

When
April 18, 5:00 AM CST
Where
Clarke County, 1.09 mi E of Murray
Reported by
Trained Spotter
Coordinates
41.049, -93.949

Rainfall of 4.44 inches in the past 24 hours.

Heavy Rain, Marion

When
April 18, 5:25 AM CST
Where
Marion County, Knoxville
Reported by
Trained Spotter
Coordinates
41.320, -93.100

Storm total rainfall 5.70 inches.

Heavy Rain, Warren

When
April 18, 5:30 AM CST
Where
Warren County, 1.04 mi W of Churchville
Reported by
Public
Coordinates
41.400, -93.790

Rainfall of 4.55 inches in the past 24 hours.

Heavy Rain, Polk

When
April 18, 5:45 AM CST
Where
Polk County, 0.86 mi SE of Bondurant
Reported by
COOP Observer
Coordinates
41.690, -93.460

Rainfall of 3.14 inches in the past 24 hours.

Heavy Rain, Wayne

When
April 18, 5:52 AM CST
Where
Wayne County, Promise City
Reported by
COOP Observer
Coordinates
40.750, -93.150

Rainfall of 5.90 inches.

Heavy Rain, Poweshiek

When
April 18, 5:55 AM CST
Where
Poweshiek County, 0.52 mi E of Brooklyn
Reported by
COOP Observer
Coordinates
41.730, -92.440

Rainfall of 3.32 inches in the past 24 hours.

Heavy Rain, Webster

When
April 18, 5:59 AM CST
Where
Webster County, 0.69 mi S of Harcourt
Reported by
COOP Observer
Coordinates
42.260, -94.180

Rainfall of 1.65 inches in past 24 hours.

Heavy Rain, Dallas

When
April 18, 6:00 AM CST
Where
Dallas County, 2.07 mi S of Hadden Hill
Reported by
Trained Spotter
Coordinates
41.590, -93.830

Rainfall of 3.18 inches in the past 24 hours.

Heavy Rain, Bremer

When
April 18, 6:00 AM CST
Where
Bremer County, 0.86 mi NW of Tripoli
Reported by
COOP Observer
Coordinates
42.810, -92.260

Rainfall of 1.38 inches in the past 24 hours.

Heavy Rain, Union

When
April 18, 6:00 AM CST
Where
Union County, 0.52 mi E of Lorimor
Reported by
COOP Observer
Coordinates
41.130, -94.060

Rainfall of 3.69 inches in the past 24 hours.

Heavy Rain, Tama

When
April 18, 6:00 AM CST
Where
Tama County, 0.86 mi SW of Traer Muni Arpt
Reported by
State Official
Coordinates
42.190, -92.460

Rainfall of 3.04 inches in the past 24 hours.

Heavy Rain, Polk

When
April 18, 6:00 AM CST
Where
Polk County, 0.86 mi SW of Rider
Reported by
COOP Observer
Coordinates
41.660, -93.790

Rainfall of 2.74 inches in the past 24 hours.

Heavy Rain, Appanoose

When
April 18, 6:00 AM CST
Where
Appanoose County, 1.73 mi SW of Forbush
Reported by
Trained Spotter
Coordinates
40.750, -92.890

Rainfall of 6.73 inches in the past 24 hours.

Heavy Rain, Marion

When
April 18, 6:00 AM CST
Where
Marion County, 0.52 mi E of Harvey
Reported by
Trained Spotter
Coordinates
41.320, -92.920

Rainfall of 5.25 inches in the past 24 hours.

Heavy Rain, Appanoose

When
April 18, 6:00 AM CST
Where
Appanoose County, 0.69 mi N of Numa
Reported by
Public
Coordinates
40.690, -92.980

Rainfall of 7.30 inches in the past 24 hours.

Heavy Rain, Poweshiek

When
April 18, 6:00 AM CST
Where
Poweshiek County, 1.03 mi E of Grinnell
Reported by
Trained Spotter
Coordinates
41.750, -92.710

Rainfall of 3.20 inches in the past 24 hours.

Heavy Rain, Poweshiek

When
April 18, 6:00 AM CST
Where
Poweshiek County, 0.86 mi SE of Grinnell
Reported by
COOP Observer
Coordinates
41.740, -92.720

Rainfall of 3.86 inches in the past 24 hours.

Heavy Rain, Lucas

When
April 18, 6:00 AM CST
Where
Lucas County, 0.52 mi E of Lucas
Reported by
Trained Spotter
Coordinates
41.030, -93.460

Rainfall of 5.26 inches in the past 24 hours.

Heavy Rain, Clarke

When
April 18, 6:00 AM CST
Where
Clarke County, 0.52 mi E of Osceola
Reported by
COOP Observer
Coordinates
41.030, -93.770

Rainfall of 3.86 inches in the past 24 hours.

Heavy Rain, Jasper

When
April 18, 6:00 AM CST
Where
Jasper County, 4.27 mi SSW of Kellogg
Reported by
Trained Spotter
Coordinates
41.660, -92.940

Rainfall of 5.00 inches in the past 24 hours.

Heavy Rain, Butler

When
April 18, 6:00 AM CST
Where
Butler County, Parkersburg
Reported by
COOP Observer
Coordinates
42.570, -92.780

Rainfall of 1.64 inches in the past 24 hours.

Heavy Rain, Dallas

When
April 18, 6:30 AM CST
Where
Dallas County, 0.86 mi SW of Adel
Reported by
Social Media
Coordinates
41.610, -94.030

Rainfall of 2.60 inches in the past 24 hours.

Heavy Rain, Polk

When
April 18, 8:57 AM CST
Where
Polk County, 0.69 mi N of Clover Hills
Reported by
NWS Employee
Coordinates
41.610, -93.750

Rainfall of 2.99 inches in the past 24 hours.

Heavy Rain, Polk

When
April 18, 3:00 PM CST
Where
Polk County, 0.3 mi NNE of Windsor Hgts
Reported by
NWS Employee
Coordinates
41.604, -93.718

Storm total rainfall 3.22 inches.

Heavy Rain, Marion

When
April 18, 6:40 PM CST
Where
Marion County, 1.56 mi E of Donnelly
Reported by
Trained Spotter
Coordinates
41.330, -93.140

Storm total rainfall 6.20 inches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434824, 434828, 434825, 434826, 434827, 434985, 434979, 434984, 434980, 435107, 435132, 435133, 434987, 435108, 435111, 434992, 434993, 434986, 434981, 434982, 434983, 434990, 434994, 434991, 435104, 435105, 435106, 434995, 435109, 435113, 435112, 435114, 435115, 435116, 435117, 435118, 435119, 435120, 435121, 435122, and more.